Wyoming, 2020

Hail in Wyoming, May 14, 2020

May 14, 2020 · NWS CYS · 1 event in 1 county or zone

A strong thunderstorm moved across the City of the Cheyenne producing large amounts of dime size hail. An observer noted over an inch of accumulation on Interstate 25 created problems for motorists and required plows to clear roadway of the hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong thunderstorm moved across the City of the Cheyenne producing large amounts of dime size hail. An observer noted over an inch of accumulation on Interstate 25 created problems for motorists and required plows to clear roadway of the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 14, 10:41 PM MST, 9 minutes earlier.

Area forecast discussion, May 14, 10:41 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1141 PM MDT Thu May 14 2020

.UPDATE...
Issued at 722 PM MDT Thu May 14 2020

Showers are expected to continue across southeast Wyoming and the
western Nebraska Panhandle overnight as a weak disturbance aloft
continues to track eastward across the region. A few isolated lightning
strikes are possible, generally across the Colorado border and the
northwestern Panhandle, but this threat will end by midnight
tonight as the showers continue afterwards. Looking for a mild
night tonight with temperatures only dropping into the 40s as a
cloud deck aloft prevents radiative transfer of heat from
occurring.

Looking at a stormy day tomorrow as a low pressure center develops
on the lee-side of the Laramie Range, just ahead of a defined
disturbance aloft. Heightened surface dewpoints (in the 40s and
50s) will combine with steep lapse rates and modest instability
as storms start to develop along the high terrain. Just as these
storms move into the High Plains, an increased flow aloft will
will contribute to enough vertical shear to support strong to
severe thunderstorm development. This threat will begin by
midafternoon and continue through sundown. Large hail up to half
dollar size, and damaging winds are possible with any storms that
develop. In accordance with this threat, SPC has placed much of
the High Plains under Marginal and Slight Categories.

&&

.SHORT TERM...(Late this afternoon - Friday)
Issued at 245 PM MDT Thu May 14 2020

Scattered convection continued to develop and move east across
northern CO. This activity is focused along a 700-500 mb front.
Small hail, gusty winds to 45 mph and brief heavy rain accompanied
the stronger convection. Widely scattered showers and isolated
thunderstorms were also developing from west-southwest of Cheyenne
to near Elk Mountain WY, and over portions of northwest NE.
Latest hi-res model guidance indicates an increase in convective
coverage over much of the CWA after 00Z this evening. Not expecting
strong or severe convection with MUCAPES less than 500 j/kg and
marginal low level shear. Shower coverage will decrease from west
to east overnight tonight.

Short range models are portraying a more conducive environment for
strong to severe convection Friday afternoon and early evening over
much of the high plains. Latest NAM MUCAPEs rise to 1000-1500 j/kg
with 0-6km bulk shear 35-45 kt, supportive of supercells. Severe
thunderstorm coverage will be isolated, with the primary threats
of hail up to half dollar size and wind gusts to 60 mph. SPC upgraded
the Marginal Risk to a Slight Risk along and east of a line from
Pine Bluffs WY to Scottsbluff and Hemingford NE. A few strong to
marginally severe thunderstorms will be possible from Cheyenne to
Torrington WY to Harrison and Chadron NE. High temperatures Friday
will be in the 60s to lower 70s.

.LONG TERM...(Friday Night - Thursday)
Issued at 328 AM MDT Thu May 14 2020

The short wave responsible for convection on Friday is expected to
intensify overnight, thus slowing down and continuing to influence
our local weather into Saturday as well. A few showers will likely
persist with cool northwest flow on the back side of the departing
system. A substantial warming/drying trend will commence Sunday as
high-amplitude upper-level ridging builds into the region. 500 hpa
heights climb to to 585 dam by late Monday, likely supporting high
temperatures in the 80s and even lower 90s by Mon/Tue. Sunday will
certainly be dry, but we will be keeping our close eye on the next
potential major weather maker. A significant trough is expected to
deepen considerably and dig into the southwest US on Sunday night/
Monday. A vigorous closed low will lift northeast across the Great
Basin through Wednesday, with strong south-southwest flow expected
to overspread the CWA through the entire period from Mon-Wed. Lee-
troughing will support significant moisture return with dew points
in the upper 50s and low 60s possible over the plains w/ resulting
CAPEs in excess of 2500 J/kg. The biggest uncertainty right now is
how much forcing will be available for convection on Monday, but a
few storms are definitely possible with any lead waves. Tuesday is
likely to see an uptick in convection across the area, w/ the most
widespread activity most likely occurring Wednesday w/ the arrival
of the strongest jet energy. Environmental parameters will support
all forms of severe weather with any thunderstorms. This is likely
to be a multi-day threat for severe weather across southeast Wyo &
the western Neb Panhandle, mainly along/east of the Laramie Range.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1131 PM MDT Thu May 14 2020

Rain showers passing through area terminals overnight could
result in MVFR ceilings for a brief period of time. Lightning is
also possible with these storms. Showers should be out of the area
by 12z Friday. Afternoon thunderstorms will be possible again
after 18z for many area terminals.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Thu May 14 2020

Fire weather concerns will be low through Saturday with minimum
relative humidities above 20 percent and chances of showers and a
few thunderstorms. Warm, breezy and mainly dry conditions will
return Sunday and continue into early next week. Although minimum
humidities will fall to 10 to 20 percent across most of southeast
Wyoming, fuels will be unsupportive of large fire growth.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AB
SHORT TERM...MAJ
LONG TERM...CLH
AVIATION...MB
FIRE WEATHER...MAJ
Hazardous weather outlook, May 14, 4:46 AM MST, 18 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
546 AM MDT Thu May 14 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
151200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
546 AM MDT Thu May 14 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected to develop across
much of the area this afternoon, likely persisting overnight into
early Friday morning. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are expected once again on Friday. A few storms may
be strong to locally severe, with hail up to the size of quarters
and wind gusts to 60 MPH.

Severe weather chances will increase considerably Monday through
Wednesday of next week. Plan now by reviewing severe weather
safety rules to keep you and your family safe when severe storms
threaten.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

WYZ103>106-109>117-151200-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
546 AM MDT Thu May 14 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected to develop across
much of the area this afternoon, likely persisting overnight into
early Friday morning. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Daily chances for thunderstorms will exist through Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 14, 10:47 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1147 PM MDT Thu May 14 2020

WYZ117>119-150630-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
1147 PM MDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
1230 AM MDT...

At 1147 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or 7 miles southwest of Cheyenne, moving east at 40
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Burns, South Greeley, Hillsdale, Warren AFB, Frontier Park,
Warren Af Base, Carpenter, Ranchettes, Fox Farm-College and South
Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 13.
 Interstate 80 in Wyoming between mile markers 352 and 393.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4112 10501 4137 10429 4100 10417 4100 10496
TIME...MOT...LOC 0547Z 251DEG 34KT 4107 10488

Hammer

The radar

The Cheyenne radar (KCYS), 6 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
May 14, 10:50 PM MST
Where
Laramie County, 1.72 mi WNW of Orchard Vally
Measured
0.7 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.109, -104.851

Enough dime size hail from a thunderstorm left accumulations of over one inch along Interstate 25 south of the City of Cheyenne to create dangerous travel conditions until plows could clear.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887726.